Buprenorphine may be one of the go-to medications to combat opioid dependency, but it has some very serious risks that are often glossed over including misuse, addiction and withdrawal.

A collection of studies published in 2015 in the journal Innovations in Clinical Neuroscience cited research performed in the United States, which revealed that surveys conducted during 2006 and 2007, 20-35 percent of participants acknowledged the misuse of buprenorphine. The studies cited also examined 129 admissions to an outpatient-based narcotics treatment program and found that 49 percent of participants illicitly used buprenorphine in the past 90 days.

The method of misuse is commonly intranasal (snorting) or through injection, the latter of which can cause infectious complications or death.

Another common misconception about buprenorphine is that it’s a quick fix.

Advertisement

“We know that [buprenorphine, when used] short term, is not as effective,” said Dr. Mitra Ahadpour, director of the division of pharmacological therapies at the Substance Abuse and Mental Health Services Administration. “Patients that are placed on buprenorphine, and then detoxified of it rapidly between a few weeks, we found that retention is not great — those individuals go back to using illicit or opioid medication misuse.”

The side effects

Major side effects of buprenorphine include blurred vision, confusion, difficulty breathing, dizziness, faintness, drowsiness, pinpoint pupils, unusual fatigue, pale or blue lips, fingernails or skin, relaxed or calm feelings, and lightheadedness when standing from a lying or sitting position.

In addition, there are some common minor side effects including back pain, headache, nausea, stuffy or running nose, fever or chills, coughing, sneezing, stomach pain, vomiting, insomnia, constipation, and painful or difficult urination.

Less common minor side effects include diarrhea, sweating, faintness, lack or loss or strength, a sensation of warmth or heat, and redness in skin tone around the face and neck.

Withdrawal symptoms

Withdrawal occurs because the body is attempting to heal from a consistent and extensive use of buprenorphine and the severity of withdrawal symptoms varies depending on the length and method of use.

Buprenorphine releases distinctive chemicals throughout the brain and body, and those chemicals are needed for day-to-day functioning when a patient becomes dependent.

Once a patient gets off buprenorphine, the brain may stop producing those natural chemicals, which leaves a void in the way it functions.

This is when withdrawal symptoms including nausea, vomiting, diarrhea, confusion, insomnia, anxiety, mood swings, irritability, abdominal pain, restlessness, excessive sweating, insomnia, and flu-like symptoms can begin to kick in.

One of the more serious withdrawal symptoms of buprenorphine is… (continue reading)

Summary
Article Name
The riskier side of buprenorphine
Description
Buprenorphine may be one of the go-to medications to combat opioid dependency, but it has some very serious risks that are often glossed over including misuse, addiction and withdrawal.
Author
Publisher Name
Addiction Now